Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 16, 2021, 7:04 PM CDT for Oliver County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 7:04 PM CDT (00:04 UTC)
- Expired
- Jul 16, 2021, 7:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Bismarck, ND
County Oliver County, ND
The radar
The Bismarck radar (KBIS), 75 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1949 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 11.5
The text
As transmitted.
707
WWUS83 KBIS 170004
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
704 PM CDT Fri Jul 16 2021
NDZ019-020-170030-
Oliver ND-Mercer ND-
704 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLIVER AND EAST
CENTRAL MERCER COUNTIES UNTIL 730 PM CDT...
At 704 PM CDT, a strong thunderstorm was located near Stanton, or 14
miles east of Beulah, moving east at 15 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Hazen and Stanton.
LAT...LON 4716 10162 4736 10161 4741 10141 4736 10136
4735 10136 4731 10135 4729 10135 4728 10129
4727 10126 4711 10132
TIME...MOT...LOC 0004Z 257DEG 11KT 4729 10147
$$
GALEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 16, 6:53 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 16, 6:53 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 653 PM CDT Fri Jul 16 2021 .UPDATE... Issued at 638 PM CDT Fri Jul 16 2021 Some storm shave developed over the southwest, though recently a new storm has developed near Hazen. The southwestern storms have remained tame as lower instability is noted over that area, but as you go east, instability increases until you reach near the Highway 83 corridor. High-res models have been increasing coverage some as we go through the evening and overnight over this aforementioned area, but with how crummy they did earlier in the day will have to wait and see a bit to see how this pans out. With that said, have expanded the low storm chances further east as we get into the overnight hours. && .SHORT TERM...(This evening through Saturday) Issued at 345 PM CDT Fri Jul 16 2021 Chances for thunderstorms increase this evening and then again overnight tonight for portions of western and central North Dakota. A few thunderstorms may become severe with quarter size hail and 60 mph wind gusts possible. Another round of thunderstorms is possible again late Saturday afternoon and evening. A building upper level ridge over a broad surface low, located over eastern Montana, was evident on water vapor imagery this afternoon with a series of weak impulses moving through the axis. At the surface, dew points have climbed into the mid 60s across central North Dakota, with a sharp drop-off in dew points near the Montana border. Coinciding with the eastward progression of the ridge, mid level lapse rates are steeping from west to east, with 7.5 C/km to near 8.5 C/km over the west. Moderate to strong instability is developing this afternoon with the overlap of richer boundary layer moisture and lapse rates aloft. Despite rising mid level heights with the building ridge, good agreement exists in the elimination of convective inhibition near the surface low over western North Dakota as the boundary layer mixes out this afternoon. Overall ascent is modest but convergence and differential heating should be adequate for some convective initiation. Effective bulk shear is on the weaker side for organized convection, but should be enough to combine with 1500-2500 J/kg of MLCAPE to encourage a few potentially severe thunderstorms. Quarter size hail and localized 60 mph wind gusts will be possible with stronger thunderstorms. Then overnight the focus for ascent shifts towards elevated based nocturnal initiation, on the nose of warm air advection in the 850-700mb layer. Though the various convection allowing model cores are scattered in placement, most are producing some sort of overnight convection. MUCAPE may remain high enough with cloud layer shear of around 30 kts to allow some storms to produce hail nearing severe criteria. After lingering convection Saturday morning, the persistent pattern may produce another round of thunderstorms near the western surface low in the late afternoon. A discrepancy in solutions remains between CAMs, though the main outlier continues to be the HRRR which keeps tomorrow dry compared to other available models. Forecast soundings across the board look uncapped for the most part, with the HRRR producing a deeper mixed boundary layer (a known tendency) which may be preventing initiation within the model. Thus the reasonable outcome is more likely thunderstorm initiation tomorrow evening, though with some question about coverage considering the mid-level height rises. Again the CAPE/shear parameter space should provide an environment for isolated severe thunderstorms if conditions align. Temperatures Saturday become hot in the afternoon with highs in the 90s across the west and central with a few points of the far west possibly reaching 100. .LONG TERM...(Saturday night through Friday) Issued at 345 PM CDT Fri Jul 16 2021 The persistence of above normal temperatures highlights the long term forecast period. Into next week, the upper level pattern is highlighted by the amplified ridge over the Rockies, with climatologically high mid- level heights over the Northern Plains. This pattern will maintain above normal temperatures with a few low predictability chances for convection as impulses run through the ridge axis. Each day will feature widespread highs in the 90s, with hottest temperatures in the west through mid-week. Several days of highs crossing the 100 F threshold are possible for some areas as well, for the west during the first portion of the period and then possibly in the central later in the week. Though forecast max heat indices remain below advisory criteria due to relatively lower humidity, the prolonged period of hot temperatures is still notable. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 638 PM CDT Fri Jul 16 2021 Isolated thunderstorms are possible over the area overnight. Have mentioned VCTS in the KDIK and KBIS TAFs where confidence is a bit higher. Over other locations, will withhold mentioning for now. Some storms may linger into the morning hours over the north. Thunderstorm chances return from west to east again Saturday afternoon. Did not mention this in current TAF package given there is still a fair amount of uncertainty on timing and coverage. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...AE LONG TERM...AE AVIATION...JJS
Hazardous weather outlook, Jul 16, 6:37 PM CDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 637 PM CDT Fri Jul 16 2021 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-172345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 637 PM CDT Fri Jul 16 2021 /537 PM MDT Fri Jul 16 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight. A few storms may become severe with hail to the size of quarters and 60 mph wind gusts possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible late Saturday afternoon and evening. A few storms may become severe with hail to the size of quarters and 60 mph wind gusts possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 16, 1:08 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
108 PM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM TSTM WND GST 3 NE STERLING 46.85N 100.25W
07/16/2021 E63 MPH BURLEIGH ND MESONET
&&Local storm report, Jul 16, 3:16 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
316 PM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 1 S MINOT 48.21N 101.29W
07/16/2021 E3.10 INCH WARD ND PUBLIC
PUBLIC REPORT RELAYED BY MEDIA OF E3.1
INCHES IN SOUTH CENTRAL MINOT. TIME
ESTIMATED.
&&
BGLocal storm report, Jul 16, 3:51 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG 3 NE STERLING 46.84N 100.25W
07/16/2021 BURLEIGH ND BROADCAST MEDIA
REPORTS OF SEVERAL TRAILERS TURNED OVER NEAR
STERLING AS A THUNDERSTORM PASSED. SOCIAL
MEDIA REPORT RELAYED BY BROADCAST MEDIA.
TIME ESTIMATED.
&&
BGSpecial weather statement, Jul 16, 7:04 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
704 PM CDT Fri Jul 16 2021
NDZ019-020-170030-
Oliver ND-Mercer ND-
704 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLIVER AND EAST
CENTRAL MERCER COUNTIES UNTIL 730 PM CDT...
At 704 PM CDT, a strong thunderstorm was located near Stanton, or 14
miles east of Beulah, moving east at 15 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Hazen and Stanton.
LAT...LON 4716 10162 4736 10161 4741 10141 4736 10136
4735 10136 4731 10135 4729 10135 4728 10129
4727 10126 4711 10132
TIME...MOT...LOC 0004Z 257DEG 11KT 4729 10147
GALEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:08 PM CDT | Special Weather Statement | BIS | Slope | 37 min |
| Jul 16, 7:52 PM CDT | Special Weather Statement | BIS | Mercer | 23 min |
| Jul 16, 8:00 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 30 min |
| Jul 16, 8:29 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 31 min |
| Jul 16, 8:57 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Stark | 33 min |
| Jul 16, 9:28 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Stark | 22 min |
| Jul 16, 11:39 PM CDT | Special Weather Statement | BIS | Slope | 51 min |
| Jul 17, 12:55 AM CDT | Special Weather Statement | BIS | Sheridan | 35 min |
| Jul 17, 1:32 AM CDT | Special Weather Statement | BIS | Sheridan | 28 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.